Alert archive / California / Special Marine Warnings in 2021

Special Marine Warning 3, NWS San Francisco Bay Area, CA

January 27, 2021

NWS San Francisco Bay Area, CA issued this special marine warning at Jan 27, 2021, 12:53 PM PST. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 27, 2021, 12:53 PM PST (20:53 UTC)
Expired
Jan 27, 2021, 1:45 PM PST
In force
52 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2021-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2021-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WHUS56 KMTR 272053
SMWMTR
PZZ535-560-565-575-576-272145-
/O.NEW.KMTR.MA.W.0003.210127T2053Z-210127T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Francisco CA
1253 PM PST Wed Jan 27 2021

The National Weather Service in The San Francisco Bay Area has issued
a

* Special Marine Warning for...
  Coastal Waters from Pigeon Point to Point Pinos California out to
  10 nm...
  Coastal Waters from Point Pinos to Point Piedras Blancas California
  out to 10 nm...
  Monterey Bay...
  Waters from Pigeon Point to Point Pinos 10-60 NM...
  Waters from Point Pinos to Point Piedras Blancas 10-60 NM...

* Until 145 PM PST.

* At 1252 PM PST, showers were located along a line extending from
  near Santa Cruz Harbor to 10 nm west of Point Pinos to 28 nm west
  of Soberanes Point, moving northeast at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Santa Cruz Harbor and Moss Landing. 

LAT...LON 3664 12199 3625 12237 3652 12276 3681 12257
      3708 12232 3697 12192 3686 12176 3678 12178
TIME...MOT...LOC 2052Z 214DEG 14KT 3695 12193 3669 12215 3649 12251 

HAIL...0.00IN
WIND...>34KTS

$$

CP
1 follow-up statement
865 
FZUS76 KMTR 272139
MWSMTR

Marine Weather Statement
National Weather Service San Francisco CA
139 PM PST Wed Jan 27 2021

PZZ535-560-565-575-576-272148-
/O.EXP.KMTR.MA.W.0003.000000T0000Z-210127T2145Z/
139 PM PST Wed Jan 27 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 145 PM PST...

The affected areas were... 
Coastal Waters from Pigeon Point to Point Pinos California out to 10
nm...
Coastal Waters from Point Pinos to Point Piedras Blancas California
out to 10 nm...
Monterey Bay...
Waters from Pigeon Point to Point Pinos 10-60 NM...
Waters from Point Pinos to Point Piedras Blancas 10-60 NM...

The showers have moved out of the warned area and weakened and no 
longer pose a significant threat to boaters.

LAT...LON 3664 12199 3625 12237 3652 12276 3681 12257
      3708 12232 3697 12192 3686 12176 3678 12178
TIME...MOT...LOC 2138Z 214DEG 14KT 3709 12182 3683 12204 3663 12240 

$$

Palmer

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this special marine warning went out at Jan 27, 9:41 AM PST, 3 hours 12 minutes earlier.

Area forecast discussion, Jan 27, 9:41 AM PST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
941 AM PST Wed Jan 27 2021

.SYNOPSIS...The atmospheric river will stay focused over Monterey
county today with steady rains focused there while the Bay Area
will see showers through the day. The atmospheric river may pivot
slightly northward towards southern Santa Cruz and Santa Clara
county this evening while showers continue across the Bay Area
overnight into Thursday. Showers will linger through Friday
morning before a drying trend by Friday afternoon. A weak front
may bring some light rain Saturday then a stronger storm is
forecast by Monday, but mainly focused from the Bay Area
northward.

&&

.DISCUSSION...as of 08:25 AM PST Wednesday...The AR remains
focused on southern potions of Monterey Co going into SLO Co. As
of writing rainfall has reached 5.32 inches at Chalk Peak (just to
the west of Fort Hunter Liggett) and the rainfall is expected to
continue for most of the day.

To recap:
The Bay Area saw the AR move through quickly last night while
dropping a significant amount of rainfall and providing strong
winds. San Francisco saw 0.80" and a peak gust of 43 mph, with
Wold Back Ridge on the other side of the Golden Gate catching a 55
mph gust. Higher gusts around the area included Mt Umunhum at 78
mph, Mt St Helena at 76 mph, and Mt Alison with 72 mph. Heavier
rainfall amounts included Ben Lomond at 2.89", Mt Umunhum at
2.56", and Cazadero at 1.95".

There's still more to come:
Even though the strongest winds and heaviest rainfall have backed
off for most of the Bay Area, chances for breezy conditions and
scattered showers will continue through Thursday. Some areas
around the Bay could see another inch of rainfall during that
time, and higher elevations in the Santa Cruz Mts may see an extra
2 inches.
Because of the Atmospheric River's focus over the southern
portions of Monterey County, expect much more rainfall in the
next few hours. Some areas are still forecasted to go above the 12
inch mark before the end of this event. Flash Flood Warnings are
still in effect along the coast of southern Monterey County. We
will be keeping a close eye on this area through the day.

&&

.PREV DISCUSSION...as of 3:55 AM PST Wednesday...The main AR passed
quickly through the Bay Area overnight and is now over the far
South Bay and Central Coast. As of this writing flash flood
warnings are in effect for the Dolan, River and Carmel burn areas.
The heaviest rains will stay over the Central Coast today while
numerous showers will rotate onshore across the Bay Area. In terms
of impacts the main concern is the coastal hills of Monterey
county where the AR is forecast to stall for another 24 hours or
so. The latest short term models drive the boundary to northern
SLO or extreme southern Monterey county later today but then as
the boundary shifts back northward it will extend across San
Benito county and into southern Santa Clara county. Its possible
that as this occurs this evening it could poke into Santa Cruz
county as well (though thats looking less likely). Given this will
keep the Flash Flood Watch in place for the CZU and SCU Lightning
Complex burn areas as well as zone 517 which is the Los Padres NF
including the River/Carmel and Dolan Fires. Will assess the River
and Carmel fire Flash Flood Warnings after daybreak with the
expectation that the AR will shift southward. The Dolan Flash
Flood Warning is in effect through 9:30 am and will likely be
extended as the AR shifts southward.

Will be assessing the various High Wind Warning and Wind
Advisories shortly with the expectation that we can pull those
down for the Bay Area by around 15z but may need to stay in place
for the Central Coast.

For much of the populated areas numerous showers and isolated
t-storms will continue on and off today through Thursday with
cool daytime highs in the low and mid 50s. A fairly typical
winter-time storm pattern as we'll be on the backside of the AR.
The lastest NAM solutions keep showers going through 18z Friday.

High pressure nosing in by Friday afternoon will bring increased
sunshine and drying.

A weak front passing through on Saturday will bring some light
rain chances with temps remaining cool, best rain chances from the
Bay Area northward with light qpf numbers.

Next more organized trough and surface front approach the North
Bay as early as Sunday afternoon but main rain chances to hold off
until Monday. Another cold system with light to moderate rain
forecast, mainly from Bay Area northward.

Behind that trough models imply dry ridging builds around the
middle of next week into the extended range.

&&

.AVIATION...as of 9:45 AM PST Wednesday...For the 18Z TAFs.
Generally MVFR. An atmospheric river is currently aligned along
the Big Sur coast. The front is expected to wobble slightly
through the TAF package, and this, in conjunction with the cold
unstable air north of the front, are expected to bring intemittent
showers and isolated thunderstorms to the region through
Thursday. Expect generally light rain with very brief mod to heavy
rainfall. Winds are expected to prevail out of the S-SE through
Thursday before finally veering towards the SW-W-NW later Thursday
into Friday after the atmospheric river finally exits the region.
Low confidence on wind strength and timing of cigs/visbys/showers
given intermittent showers of varying intensity, though lines of
stronger rain cells are anticipated, especially tonight and
Thursday. Much stronger southerly winds and heavy rains should be
expected from Big Sur southward for those flying towards SoCal.

Vicinity of KSFO...Predominately MVFR with breezy to gusty S-SE
winds and scattered to widespread showers today. Low confidence on
wind speeds and gusts and timing of showers. Given showery nature
of weather today and tomorrow, expect intermittent up and down of
visbys/cigs/rain rates/winds, though predominate conditions will
feature BKN-OVC decks at 2000-5000 ft AGl, 4-6SM visibility, S-SE
winds 10-20kt with gusts 20-30kt and -SHRA.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...Flight paths of KMRY/KSNS will encounter
the peak intensity of the atmospheric river through Thursday.
Otherwise, predominately MVFR with breezy to gusty S-SE winds and
scattered to widespread showers today. Low confidence on wind
speeds and gusts and timing of showers. Given showery nature of
weather today and tomorrow, expect intermittent up and down of
visbys/cigs/rain rates/winds, though predominate conditions will
feature BKN-OVC decks at 2000-5000 ft AGl, 4-6SM visibility, S-SE
winds 10-20kt with gusts 20-30kt and
-SHRA.

&&

.MARINE...as of 09:33 AM PST Wednesday...The atmospheric river
boundary has shifted southward and is currently focused south of
Point Sur closer to Point Piedras Blancas. Local gale to storm
force winds out of the south and very steep fresh seas can be
expected along the southern Big Sur coast through the day today as
a result. North of the front, winds have weakened significantly
but remain breezy and out of the south.  Winds north of the front
will become occasionally gusty up to  25-35kt this afternoon
between Pt Reyes and Point Sur as the storm systems reverses
northward slightly. Isolated to scattered showers and
thunderstorms north of the front are expected today and may bring
brief heavy rainfall, hail, erratic gusty winds, or  generate
waterspouts. Otherwise, a steep northwest swell will move through
the waters today alongside the fresh wind driven seas.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Wind Advisory...CAZ516-518-528
             High Wind Warning...CAZ517-530
             Flash Flood Watch...CAZ511-512-517
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm

&&

PUBLIC FORECAST: RWW/Murdock
AVIATION: DRP
MARINE: DRP

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Jan 27, 10:46 AM PST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1046 AM PST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     DEBRIS FLOW      27 SW GREENFIELD        36.05N 121.59W
01/27/2021                   MONTEREY           CA   PUBLIC

            MUDSLIDE ONTO HWY 1 AT MILE MARKER 27.

1037 AM     DEBRIS FLOW      7 SSE SALINAS           36.59N 121.61W
01/27/2021                   MONTEREY           CA   FIRE DEPT/RESCUE

            MUDSLIDE FROM THE RIVER FIRE BURN SCAR.

&&

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 9:39 PM PSTFlash Flood Warning Considerable damage threatMTRSonoma81 min
Jan 26, 10:22 PM PSTAreal Flood AdvisoryMTRMarin, Napa, Sonoma4 hr
Jan 26, 10:56 PM PSTFlash Flood Warning Considerable damage threatMTRSan Mateo, Santa Cruz4 hr
Jan 26, 11:18 PM PSTAreal Flood AdvisoryMTRAlameda, City and County of San Francisco, San Mateo, Santa Clara4 hr
Jan 26, 11:46 PM PSTSpecial Marine WarningMTR14 min
Jan 27, 1:31 AM PSTFlash Flood Warning Considerable damage threatMTRMonterey3 hr
Jan 27, 1:38 AM PSTFlash Flood Warning Considerable damage threatMTRMonterey14 hr
Jan 27, 1:45 AM PSTFlash Flood Warning Considerable damage threatMTRMonterey3 hr
Jan 27, 2:06 AM PSTSpecial Marine WarningMTR24 min
Jan 27, 2:18 AM PSTAreal Flood AdvisoryMTRMonterey, Santa Cruz117 min
Jan 27, 2:23 AM PSTGale WarningMTR3 hr
Jan 27, 2:23 AM PSTSmall Craft AdvisoryMTR55 hr
Jan 27, 5:27 AM PSTGale WarningMTR21 hr
Jan 27, 12:03 PM PSTFlash Flood Warning Considerable damage threatMTRMonterey3 hr
Jan 27, 12:05 PM PSTFlash Flood WarningMTRMonterey3 hr
Jan 27, 12:33 PM PSTFlash Flood WarningMTRSan Mateo, Santa Cruz6 hr
Jan 27, 2:11 PM PSTAreal Flood AdvisoryMTRAlameda, Monterey, San Benito, San Mateo, Santa Clara, Santa Cruz5 hr

Nearby

Special Marine Warnings in California, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.